Why would a Covid vaccine cause rare blood clots? Researchers have found clues

By | April 14, 2021

STAT reports:

A week after receiving the AstraZeneca Covid-19 vaccine, a 37-year-old woman in Norway went to the emergency department with fever and persistent headaches. A CAT scan of her head showed a blood clot in blood vessels involved in draining the brain, but her levels of platelets, involved in clotting, were low. She was treated with platelet infusions and a blood thinner, but had a bleed in her brain the next day. She underwent surgery to relieve the pressure on her brain but died two days later.

This is the side effect, known as cerebral venous sinus thrombosis, that has caused a week of worries around the Covid-19 vaccine developed by AstraZeneca. On Tuesday, the U.S. government said that it had seen the same effect six times among the 6.8 million people given a dose of a similar vaccine, from Johnson & Johnson, and that it recommended a pause on use of that vaccine “out of an abundance of caution,” while researchers investigated.

The news puts a spotlight on the question of whether and how these vaccines are causing this side effect. [Continue reading…]

Print Friendly, PDF & Email